Heavy Rain, Olmsted
- When
- August 22, 3:50 AM CST to 6:08 AM CST
- Where
- Olmsted County, 1.47 mi NNE of Byron
- Reported by
- Public
- Coordinates
- 44.050, -92.640
In Byron, 3.11 inches of rain fell.
Early morning thunderstorms along a nearly stationary front, dumped heavy rain on parts of southeast Minnesota on August 22nd. The heavy rain produced flash flooding in Rochester (Olmsted County) that snarled the morning commute by flooding numerous intersections and sent water streaming into a Mayo Health building.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Early morning thunderstorms along a nearly stationary front, dumped heavy rain on parts of southeast Minnesota on August 22nd. The heavy rain produced flash flooding in Rochester (Olmsted County) that snarled the morning commute by flooding numerous intersections and sent water streaming into a Mayo Health building. The storms also produced high winds that damaged several homes and trees in Eyota (Olmsted County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 22, 2:48 AM CST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 348 AM CDT THU AUG 22 2013 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 348 AM CDT THU AUG 22 2013 MAIN FORECAST CONCERNS ARE ON SHOWER AND THUNDERSTORMS EARLY TODAY. FOCUS THEN TURNS TO TEMPERATURES AND PRECIPITATION CHANCES THIS WEEKEND INTO NEXT WEEK. LATEST WATER VAPOR IMAGERY SHOWED WEST/NORTHWEST FLOW ALOFT OVER THE FORECAST AREA. A SHORTWAVE TROUGH WAS NOTED OVER SOUTHWEST ONTARIO/NORTHWEST MINNESOTA AND WAS MOVING SOUTHEAST. SURFACE OBSERVATIONS SHOWED A WEAK COLD FRONT EXTENDING FROM FAR SOUTHERN WISCONSIN THROUGH NORTHERN IOWA AND WAS SLOWLY DRIFTING SOUTH. SURFACE HIGH PRESSURE WAS CENTERED OVER NORTH DAKOTA AND WAS BUILDING SOUTHEAST INTO THE UPPER MISSISSIPPI RIVER VALLEY. THE REAL PUSH OF DRIER AND SLIGHTLY COOLER AIR WILL ARRIVE LATE TODAY AS THE HIGH BUILDS IN. SHOWERS AND ISOLATED STORMS ARE EXPECTED ALONG THE FRONT THIS MORNING ACROSS NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN AS AN MCS...THUNDERSTORM COMPLEX...PUSHES EAST ACROSS THESE AREAS. THE STORMS WILL BE CAPABLE OF PRODUCING WINDS GUSTS OF 35 TO 45 MPH AND BRIEF HEAVY RAINFALL IN ADDITION TO FREQUENT CLOUD TO GROUND LIGHTNING. THE MCS WILL FINALLY EXIT THE AREA BY EARLY THIS AFTERNOON WITH SKIES BECOMING PARTLY SUNNY. PLAN ON HIGH TEMPERATURES IN THE LOWER 80S TODAY. MOSTLY CLEAR SKIES ARE EXPECTED ACROSS THE REGION TONIGHT AS THE HIGH SLIDES OVER THE WESTERN GREAT LAKES. WILL HAVE TO KEEP A CLOSE EYE ON THE POTENTIAL FOR VALLEY FOG LATE TONIGHT INTO FRIDAY MORNING AS SURFACE WINDS BECOME LIGHT. FORECAST SOUNDING SHOW WINDS INCREASING FROM 500 THROUGH 1500 FT LATE TONIGHT. ALSO...DRIER AIR ADVECTING INTO THE AREA WOULD WORK AGAINST VALLEY FOG FORMATION. THINKING THE WINDS IN THE 500 TO 1500 FT LAYER COULD BE OVERDONE IN THE FORECAST MODELS...BUT IT MAKES SENSE GIVEN THAT THE AREA STAYS IN THE PRESSURE GRADIENT WITH THE CENTER OF THE HIGH SLIDING JUST EAST OF THE AREA. GIVEN THE UNCERTAINTIES HAVE DECIDED TO NOT INCLUDE FOG IN THE FORECAST AT THIS TIME BUT WILL PASS ALONG TO THE NEXT SHIFT FOR ADDITIONAL ASSESSMENT WITH THE NEXT SET OF MODEL RUNS. OVERNIGHT LOWS ARE EXPECTED TO RANGE FROM THE UPPER 40S OVER NORTH CENTRAL WISCONSIN TO THE UPPER 50S ACROSS NORTHEAST IOWA. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 348 AM CDT THU AUG 22 2013 THE SURFACE HIGH HOLD STRONG ACROSS THE WESTERN GREAT LAKES ON FRIDAY AS UPPER LEVEL RIDGING BUILDS OVER THE UPPER MIDWEST. PLAN ON MOSTLY SUNNY SKIES ON FRIDAY WITH HIGHS IN THE LOWER 80S. THE HIGH STARTS TO EDGE EAST FRIDAY NIGHT INTO SATURDAY AS A SHORTWAVE MOVES INTO THE THE UPPER MISSISSIPPI RIVER VALLEY LIFTING A WARM FRONT ACROSS THE AREA. STRONG 850MB MOISTURE TRANSPORT EDGES INTO AREAS WEST OF THE MISSISSIPPI RIVER SATURDAY MORNING THEN SLIDES EAST OF THE MISSISSIPPI SATURDAY AFTERNOON. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE LEADING EDGE OF THIS MOISTURE TRANSPORT BRINGING A BAND OF SHOWER AND THUNDERSTORMS ACROSS THE AREA. THE BULK OF THIS ACTIVITY SHOULD OCCUR NORTH OF INTERSTATE 90. AN UPPER RIDGE THEN BUILDS INTO THE MIDDLE AND UPPER MISSISSIPPI RIVER VALLEY WITH WARM SOUTHERLY FLOW SETTING UP OVER THE FORECAST AREA. A VERY WARM AIRMASS SETTLES OVER THE AREA STARTING SUNDAY AND PERSISTING THROUGH MUCH OF NEXT WEEK. 850MB STANDARDIZED ANOMALIES CLIMB TO PLUS 1.5 TO 2.0 ON SUNDAY THEN INCREASE TO 2.5 BY WEDNESDAY. THIS SUGGESTS THE AREA COULD SEE NEAR OR RECORD HIGH TEMPERATURES. THERE IS SOME UNCERTAINTY REGARDING THE TIMING OF SHORTWAVES MOVING THROUGH THE RIDGE AND POSSIBLY GENERATING SOME SHOWERS AND STORMS OVER NORTHERN WISCONSIN. HOWEVER...MOST OF THE AREA SHOULD REMAIN DRY WITH THESE SYSTEMS PASSING WELL TO THE NORTH. HAVE WARMED HIGH TEMPERATES 2 TO 3 DEGREES OVER THE PREVIOUS FORECAST WHICH IS MORE IN LINE WITH THE ECMWF...WHICH HAS BEEN A BETTER PERFORMER IN THESE ANOMALOUSLY WARM SCENARIOS. PLAN ON HIGHS IN THE LOWER 90S ON SUNDAY...THEN WARMING INTO THE MID TO UPPER 90S ON WEDNESDAY. CANNOT RULE OUT SOME 100S TUESDAY INTO WEDNESDAY AS 925MB TEMPERATURES WARM TO NEAR 30C. HEAT INDICES OF 95 TO 100 ARE POSSIBLE FROM SUNDAY ALL THE WAY THROUGH WEDNESDAY. IF MODEL TRENDS CONTINUE HEAT HEADLINES MAY BE NEEDED FROM SUNDAY THROUGH WEDNESDAY. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT) ISSUED AT 1100 PM CDT WED AUG 21 2013 THE COLD FRONT WILL CONTINUE TO SLIDE SLOWLY SOUTHWARD TONIGHT...GRADUALLY LAYING UP WEST TO EAST ACROSS CENTRAL IA. MODELS POINTED TO A STORM COMPLEX DEVELOPING OVER NEB...AND RADAR INDICATES IT HAS...AND IS MOVING EAST. LATEST HRRR/NAM12 ARE A LOT MORE NORTH THAN MODEL RUNS OF THE PAST COUPLE DAYS. WHILE THE BULK OF THE COMPLEX SHOULD STAY SOUTH...THERE COULD BE SOME SCATTERED -SHRA THAT PASS ACROSS KRST/KLSE BETWEEN 12-15Z. WILL ADD A VCSH TO ACCOUNT FOR THIS POTENTIAL. BELIEVE CIGS WILL STAY VFR. MEANWHILE...MOIST SFC AIR LAGS BEHIND THE FRONT A BIT...WITH LATEST RAP13 SUGGESTING DRIER AIR NOT WORKING INTO KRST/KLSE UNTIL AFTER 12Z. LIGHT SFC AND NEAR SFC WINDS FAVOR FOG FORMATION...ESPECIALLY IN THE RIVER VALLEYS. RAIN OVER THE PAST FEW HOURS HELPS TOO. THINK THIS WOULD BE A 1/4SM TYPE EVENT FOR KLSE...EXCEPT FOR THE INCREASING CLOUDS/RAIN POTENTIAL FROM THE WEST. AS LONG AS THESE ROLL IN AND STAY OVER KLSE...4-P6SM WOULD BE MORE LIKELY. SAME FOR KRST. ALSO...THIS COULD PLAY OUT WITH FOG DEVELOPING EARLY...THEN QUICKLY LIFTING INTO A SCT-BKN LOW STRATUS LAYER AS THE HIGH CLOUDS MOVE IN. TRENDS WILL HAVE TO BE MONITORED CLOSELY OVERNIGHT. HIGH PRESSURE BUILDS IN FROM SOUTHERN CANADA THU...AND PRESSURE GRADIENT SLACKENS. COULD SEE SOME GUSTS IN THE MORNING...BUT LOW LEVEL WINDS WEAKEN IN THE AFTERNOON. EXPECT VFR CONDITIONS WITH SOME SCT-BKN HIGH CLOUDS. WITH HIGH PRESSURE WORKING OVER WI THU NIGHT...FOG HAS TO BE CONSIDERED. AGAIN...CONDITIONS WOULD SEEM TO LEAN TOWARD VALLEY FOG - IF IT DEVELOPS. AT THIS TIME...NAM BUFKIT SOUNDINGS SUGGEST IT WOULD BE TOO BREEZY OFF THE SFC FOR A FG IMPACT AT KLSE. THIS IS SUBJECT TO CHANGE OF COURSE. BR/FG POTENTIAL WILL CONTINUE TO EVALUATED. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...WETENKAMP LONG TERM...WETENKAMP AVIATION.....RIECK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 755 PM CDT WED AUG 21 2013 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-221000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 755 PM CDT WED AUG 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE SCATTERED TONIGHT...MOSTLY OVER NORTHEAST IOWA AND SOUTHWEST WISCONSIN. A FEW STRONGER STORMS COULD OCCUR...PRODUCING SMALL HAIL AND WIND GUSTS TO 30 MPH. ORGANIZED SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW THUNDERSTORMS WILL REMAIN POSSIBLE IN PORTIONS OF NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN EARLY THURSDAY MORNING. SEVERE WEATHER IS UNLIKELY. THERE ARE ON AND OFF CHANCES FOR THUNDERSTORMS SATURDAY THROUGH TUESDAY...MAINLY ACROSS SOUTHEAST MINNESOTA INTO WESTERN AND NORTH CENTRAL WISCONSIN. IT IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE THREAT WITH ANY OF THESE STORMS. HEAT BUILDS BACK INTO THE AREA SUNDAY...CONTINUING INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... ADDITIONAL SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. DAS/HALBACH/RIECK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1247 AM CDT THU AUG 22 2013 WIZ017-029-034-042>044-220800- TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS- INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE... BLACK RIVER FALLS...SPARTA...TOMAH...MAUSTON 1247 AM CDT THU AUG 22 2013 ...AREAS OF DENSE FOG POSSIBLE THIS MORNING... THE COMBINATION OF EARLIER RAIN...CLEARING SKIES AND LIGHT WINDS HAS LEAD TO THE FORMATION OF SOME FOG ACROSS PORTIONS OF NORTH CENTRAL WISCONSIN. VISIBILITY COULD DROP DOWN TO AROUND A QUARTER OF A MILE AT TIMES...PARTICULARLY IN ANY LOW LYING AREAS. VISIBILITY IS EXPECTED TO IMPROVE LATER THIS MORNING AS MORE CLOUD COVER MOVES IN FROM THE WEST. HALBACH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 419 AM CDT THU AUG 22 2013 IAZ018-019-221015- CHICKASAW-FLOYD- 419 AM CDT THU AUG 22 2013 ...STRONG THUNDERSTORMS APPROACHING CHICKASAW AND FLOYD COUNTIES... AT 415 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 10 MILES SOUTHWEST OF NORA SPRINGS TO IOWA FALLS...MOVING EAST AT 40 MPH. WIND GUSTS OF 35 TO 45 MPH MAY ACCOMPANY THESE THUNDERSTORMS. THE STORMS WILL BE NEAR... NORA SPRINGS...ROCKFORD AROUND 430 AM... RUDD...MARBLE ROCK AROUND 440 AM... FLOYD...CHARLES CITY AROUND 450 AM... NASHUA AROUND 500 AM... IONIA AROUND 510 AM... NEW HAMPTON AROUND 520 AM... LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM THE STORM. MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN. HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF THEY DEVELOP. THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT OBJECTS. SMALL BRANCHES MAY ALSO FALL. SEEK SAFE SHELTER INSIDE A BUILDING. HALBACH
The national radar mosaic for the moment the first event began.
2 heavy rain, 1 lightning, 1 thunderstorm wind, 1 flood, 1 flash flood. Local standard time, as filed.
In Byron, 3.11 inches of rain fell.
On the northwest side of Rochester, 3.80 inches of rain fell.
Three homes were struck by lightning during a thunderstorm in Rochester. The most serious strike caused minor damage when the electrical system in a home was ignited, resulting in charred outlets and burned window flashing.
Several trees were either blown down or sustained severe damage in Eyota. Some of the downed trees landed on power lines and houses. Garage windows were blown out and a fence went down over a part of U.S. Highway 14.
Locally heavy rain produced street flooding on the southwest side of Rochester. One vehicle became stranded in a flooded intersection.
Locally heavy rains in Rochester produced flash flooding that inundated several street intersections causing numerous vehicles to become stranded. Some of the stranded vehicles had water up to their windows. The heavy rain also caused water to cascade into a below ground entrance of a Mayo Health building. Trash cans put out to be picked up floated down the streets, often spilling their contents.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470104, 470109, 470285, 470110, 470107, 470284.